Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 99, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 5, 2017, 4:36 PM CDT for Jackson County, Macon County, Smith County, Tennessee. It was in force for 24 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 4:36 PM CDT (21:36 UTC)
- Expired
- Apr 5, 2017, 5:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, TN, Macon County, TN, Smith County, TN
The radar
The Nashville radar (KOHX), 67 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 4:36 PM CDT | HAIL 1.75 | 6 W Gordonsville, TN | |
| Apr 5, 4:40 PM CDT | HAIL 0.88 | Carthage, TN | HAIL IS ONGOING |
| Apr 5, 4:40 PM CDT | HAIL 1 | Carthage, TN | FACEBOOK IMAGE OF QUARTER SIZE HAIL |
| Apr 5, 4:44 PM CDT | HAIL 0.88 | Carthage, TN | DIME TO NICKEL HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 1:50 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
901
WUUS54 KOHX 052136
SVROHX
TNC087-111-159-052200-
/O.NEW.KOHX.SV.W.0099.170405T2136Z-170405T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
436 PM CDT WED APR 5 2017
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Smith County in Middle Tennessee...
Southwestern Jackson County in Middle Tennessee...
Southeastern Macon County in Middle Tennessee...
* Until 500 PM CDT
* At 436 PM CDT, a severe thunderstorm was located 7 miles northeast
of Watertown, or 8 miles southwest of Carthage, moving northeast at
60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Carthage, Gainesboro, Gordonsville, Red Boiling Springs, South
Carthage, Pleasant Shade and Granville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.
LAT...LON 3635 8555 3625 8578 3609 8605 3626 8612
3653 8586
TIME...MOT...LOC 2136Z 219DEG 54KT 3618 8606
HAIL...1.00IN
WIND...60MPH
$$
Shamburger2 follow-up statements
609
WWUS54 KOHX 052146
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
446 PM CDT WED APR 5 2017
TNC087-111-159-052200-
/O.CON.KOHX.SV.W.0099.000000T0000Z-170405T2200Z/
Smith TN-Jackson TN-Macon TN-
446 PM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN SMITH...SOUTHWESTERN JACKSON AND SOUTHEASTERN MACON
COUNTIES...
At 445 PM CDT, a severe thunderstorm was located near Carthage,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. at 445 PM CDT, nickel size hail was
reported in Carthage.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Carthage, Gainesboro, Red Boiling Springs, South Carthage, Pleasant
Shade and Granville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.
LAT...LON 3635 8555 3620 8597 3631 8607 3653 8586
TIME...MOT...LOC 2145Z 220DEG 53KT 3630 8591
HAIL...1.00IN
WIND...60MPH
$$
Shamburger744
WWUS54 KOHX 052153
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
453 PM CDT WED APR 5 2017
TNC087-111-159-052202-
/O.EXP.KOHX.SV.W.0099.000000T0000Z-170405T2200Z/
Smith TN-Jackson TN-Macon TN-
453 PM CDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SMITH...SOUTHWESTERN
JACKSON AND SOUTHEASTERN MACON COUNTIES WILL EXPIRE AT 500 PM CDT...
A new warning has been issued for this storm which prompted the
earlier warning.
A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.
Remember, a Severe Thunderstorm Warning still remains in effect for
Smith, Jackson, Macon, and Clay Counties.
LAT...LON 3635 8555 3620 8597 3631 8607 3653 8586
TIME...MOT...LOC 2152Z 219DEG 54KT 3637 8584
$$
ShamburgerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:55 PM CDT, 41 minutes earlier.
Area forecast discussion, Apr 5, 3:55 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Nashville TN 355 PM CDT Wed Apr 5 2017 .DISCUSSION... Afternoon storms have been slower to develop this afternoon with the anticipated increase in low level moisture occurring slower than originally forecast. However, dewpoints have crept up and storms have been increasing since 19-20Z. Expect this trend to continue for the next few hours with the bulk of the storms east of I-65 and becoming especially numerous on the Plateau. Severe storm potential will end this evening but wrap-around showers will arrive late tonight and then continue beyond 12Z Thursday. The upper level low that helped kick off today's storms will move from the Mid/Upper MS Valley to the lower Great Lakes Thursday. Thursday will be much cooler with post frontal conditions and extensive clouds in the cyclonic flow aloft...although some decrease in clouds should occur by afternoon. Clearing skies Thursday night will help allow temps to drop into the 30s most areas. Light winds should help prevent any frost Thursday night...but do expect patches of frost across the mid state Friday morning as cold air remains and sfc winds drop off. Upper level ridging will keep it dry Friday through the weekend and into Monday with daytime temperature rebounding into the 60s and then 70s. The next upper level system to impact Middle TN will move eastward through the Northern Plains early next week. This system and a weak cold front will bring a chance of showers to the region Monday night into next Wednesday. && .AVIATION... 18Z TAF DISCUSSION. Band of strong afternoon/early evening storms, followed by dry period, then wrap-around dz-/rw- on tap this period. Outside of convection early through 06z, largely expect VFR conditions. After 06z, upper low will wrap-around light precip and cigs expected to drop all sites overnight but possibly improve by 18z Thu. Winds will be quite gusty through the period...sometimes 25-35mph. && .PRELIMINARY POINT TEMPS/POPS... Nashville 44 58 39 59 36 / 50 50 0 0 0 Clarksville 43 57 37 58 35 / 60 50 0 0 0 Crossville 40 49 35 51 33 / 70 70 20 10 0 Columbia 44 58 38 60 35 / 50 50 0 0 0 Lawrenceburg 44 58 38 59 35 / 50 40 0 0 0 Waverly 43 59 39 59 37 / 60 50 0 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 AM CDT Thursday FOR Bedford-Cannon- Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson- Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence- Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett- Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-White-Williamson-Wilson. && DISCUSSION......49 AVIATION........07
Hazardous weather outlook, Apr 5, 5:18 AM CDT, 11 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 518 AM CDT Wed Apr 5 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-061000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 518 AM CDT Wed Apr 5 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Some strong to severe thunderstorms will be possible this afternoon through the early evening hours, especially for locations east of I-65. Main concerns with any strong to severe thunderstorms that do develop will be large hail, damaging winds, and the formation of tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and early evening. Spotter Thunderstorm Reporting Criteria Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down 31
In the hours before
Special weather statement, Apr 5, 4:15 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Nashville TN 415 PM CDT WED APR 5 2017 TNZ007>009-052145- Robertson TN-Sumner TN-Macon TN- 415 PM CDT WED APR 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SUMNER...NORTHWESTERN MACON AND SOUTHEASTERN ROBERTSON COUNTIES UNTIL 445 PM CDT... At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near White House, or 8 miles west of Gallatin, moving northeast at 60 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gallatin, Hendersonville, Goodlettsville, White House, Millersville, Westmoreland, Cross Plains, Portland, Cottontown, Oak Grove and Bethpage. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A tornado watch remains in effect until 900 PM CDT for Middle Tennessee. LAT...LON 3663 8600 3632 8665 3646 8678 3665 8651 TIME...MOT...LOC 2114Z 228DEG 50KT 3641 8660 Shamburger
Local storm report, Apr 5, 4:25 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
425 PM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 2 N MANCHESTER 35.50N 86.08W
04/05/2017 M0.88 INCH COFFEE TN TRAINED SPOTTER
&&
EVENT NUMBER OHX1700388
JACKSONSpecial weather statement, Apr 5, 4:27 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
427 PM CDT WED APR 5 2017
TNZ009-010-029>031-052200-
Trousdale TN-Clay TN-Jackson TN-Macon TN-Smith TN-
427 PM CDT WED APR 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHWESTERN JACKSON...
NORTHWESTERN CLAY...EASTERN MACON AND SOUTHEASTERN TROUSDALE COUNTIES
UNTIL 500 PM CDT...
At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carthage, moving northeast at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carthage, Gordonsville, Red Boiling Springs, South Carthage,
Whitleyville, Dixon Springs and Pleasant Shade.
A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.
LAT...LON 3650 8553 3615 8602 3621 8610 3623 8611
3623 8612 3624 8611 3628 8612 3631 8615
3662 8588 3662 8571
TIME...MOT...LOC 2126Z 220DEG 42KT 3627 8605
ShamburgerSpecial weather statement, Apr 5, 4:29 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Nashville TN 429 PM CDT WED APR 5 2017 TNZ009-028-030>032-064-052200- Putnam TN-Wilson TN-De Kalb TN-Jackson TN-Macon TN-Smith TN- 429 PM CDT WED APR 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHWESTERN DE KALB... SOUTHWESTERN JACKSON...SOUTHEASTERN WILSON...SOUTHEASTERN MACON AND WEST CENTRAL PUTNAM COUNTIES UNTIL 500 PM CDT... At 428 PM CDT, Doppler radar was tracking a strong thunderstorm over Watertown, or 13 miles southwest of Carthage, moving northeast at 60 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Carthage, Watertown, Gordonsville, Hickman, South Carthage, Alexandria, Pleasant Shade and Granville. A tornado watch remains in effect until 900 PM CDT for Middle Tennessee. LAT...LON 3626 8557 3598 8613 3609 8626 3649 8590 TIME...MOT...LOC 2128Z 217DEG 54KT 3611 8611 Shamburger
Local storm report, Apr 5, 4:31 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
431 PM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL WATERTOWN 36.10N 86.14W
04/05/2017 E1.00 INCH WILSON TN EMERGENCY MNGR
&&
EVENT NUMBER OHX1700389
JACKSONLocal storm report, Apr 5, 4:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
434 PM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 3 N MANCHESTER 35.51N 86.08W
04/05/2017 M1.00 INCH COFFEE TN EMERGENCY MNGR
&&
EVENT NUMBER OHX1700390
JACKSONThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 3:39 PM CDT | Special Weather Statement | OHX | Sumner | 36 min |
| Apr 5, 3:51 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee | 39 min |
| Apr 5, 3:54 PM CDT | Special Weather Statement | OHX | Robertson | 21 min |
| Apr 5, 4:02 PM CDT | Wind Advisory | OHX | Bedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more | 29 hr |
| Apr 5, 4:10 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Rutherford, Wilson | 35 min |
| Apr 5, 4:15 PM CDT | Special Weather Statement | OHX | Sumner | 30 min |
| Apr 5, 4:18 PM CDT | Tornado Warning | OHX | Coffee | 27 min |
| Apr 5, 4:27 PM CDT | Special Weather Statement | OHX | Smith | 33 min |
| Apr 5, 4:29 PM CDT | Special Weather Statement | OHX | Smith | 31 min |
| Apr 5, 4:29 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Warren | 46 min |
| Apr 5, 4:47 PM CDT | Special Weather Statement | OHX | Trousdale | 28 min |
| Apr 5, 4:51 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Smith | 24 min |
| Apr 5, 4:54 PM CDT | Tornado Warning | OHX | Grundy, Van Buren, Warren | 36 min |
| Apr 5, 4:59 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Warren | 31 min |
| Apr 5, 5:06 PM CDT | Special Weather Statement | OHX | Putnam | 24 min |
| Apr 5, 5:10 PM CDT | Tornado Warning | OHX | Putnam | 21 min |
| Apr 5, 5:12 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon | 33 min |
| Apr 5, 5:14 PM CDT | Special Weather Statement | OHX | Macon, Smith | 31 min |
| Apr 5, 5:22 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee, DeKalb, Warren, White | 23 min |
| Apr 5, 5:26 PM CDT | Tornado Warning | OHX | Overton, Putnam | 18 min |
| Apr 5, 5:38 PM CDT | Special Weather Statement | OHX | DeKalb | 37 min |
| Apr 5, 5:41 PM CDT | Special Weather Statement | OHX | Grundy, Van Buren | 49 min |
| Apr 5, 5:46 PM CDT | Special Weather Statement | OHX | Cannon, DeKalb | 44 min |
| Apr 5, 5:55 PM CDT | Special Weather Statement | OHX | Grundy | 35 min |
| Apr 5, 5:58 PM CDT | Special Weather Statement | OHX | Overton | 32 min |
| Apr 5, 6:08 PM CDT | Special Weather Statement | OHX | Fentress, Overton, Pickett, Putnam | 37 min |
| Apr 5, 6:12 PM CDT | Severe Thunderstorm Warning | OHX | Clay, DeKalb, Jackson, Overton, Putnam | 33 min |
| Apr 5, 6:42 PM CDT | Special Weather Statement | OHX | Overton | 48 min |
| Apr 5, 6:58 PM CDT | Special Weather Statement | OHX | White | 32 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.